Lacosamide-Induced Recurrent Ventricular Tachycardia in the Acute Care Setting

    loading  Checking for direct PDF access through Ovid

Abstract

Lacosamide is a new-generation antiepileptic drug (AED) most commonly used adjunctively in the setting of partial-onset seizures refractory to traditional therapy. We describe the first case report, to our knowledge, of a patient who developed recurrent, sustained ventricular tachycardia with multiple administrations of lacosamide in an acute setting. A 70-year-old woman with a history significant for valvular heart disease was admitted to the inpatient cardiology service for worsening heart failure. On hospital day 7, she received a bioprosthetic aortic valve. Prior to surgery and immediately after, the patient’s electrocardiogram (ECG) was normal. After developing multiple generalized tonic–clonic seizures refractory to levetiracetam, fosphenytoin, and valproic acid, the decision was made to initiate lacosamide. Two hours following the second lacosamide dose, the patient developed a wide complex QRS that transitioned into sustained ventricular tachycardia requiring electrical cardioversion. Sustained ventricular tachycardia occurred again, just hours after the third dose of lacosamide was given. Following cessation of lacosamide, the patient’s QRS interval normalized and has since had no documented episodes of ventricular tachycardia. Clinicians should be aware of the potential for life-threatening rhythmic disturbances in patients initiated on lacosamide and the need for vigilant ECG, electrolyte, and drug–drug monitoring.

Related Topics

    loading  Loading Related Articles